Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 47, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Aug 16, 2018, 8:54 AM CDT for Warren County, Kentucky. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2018, 8:54 AM CDT (13:54 UTC)
- Expired
- Aug 16, 2018, 10:30 AM CDT
- In force
- 96 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Warren County, KY
The radar
The Nashville radar (KOHX), 81 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 1.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 715 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
253
WGUS53 KLMK 161354
FFWLMK
KYC227-161530-
/O.NEW.KLMK.FF.W.0047.180816T1354Z-180816T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
854 AM CDT THU AUG 16 2018
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Central Warren County in south central Kentucky...
* Until 1030 AM CDT.
* At 850 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across Bowling Green and Warren County. At Highway 101
and 31w 6 to 8 inches of water is flowing over the roadways. Up to
two inches of rain have already fallen. Flash flooding is expected
in some urban areas and flood prone locations.
* Some locations that will experience flooding include...
Bowling Green, Plum Springs, Crestmoor, Memphis Junction, Mount
Victor, Smiths Grove, Woodburn, Oakland, Bristow and Hardcastle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3681 8641 3681 8646 3684 8657 3693 8664
3709 8629 3708 8628 3708 8627 3710 8622
3708 8619 3707 8615 3680 8640
$$
JDGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 6:10 AM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 16, 6:10 AM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
710 AM EDT Thu Aug 16 2018
...Updated Aviation Discussion...
.Short Term...(Today and tonight)
Issued at 245 AM EDT Thu Aug 16 2018
Today - Expect multiple rounds of rain and storms flowing up the
Ohio River Valley.
Models haven't had the best handle on timing, but they agree for the
most part on location. Moisture continues to be carried up the
Mississippi and Ohio River Valleys by the low level jet. Southern
Indiana has moisture pooling overhead with precipitable water values
over 2". This low level flow sits between a surface high sitting
over western North Carolina and a surface low over northern
Missouri. This pattern won't change much today.
This afternoon, precipitable water values in central Kentucky begin
to go over 2". With the added moisture and warm temperatures pushing
temperatures to the the convective temperature, more showers and
thunderstorms will form and cause heavy rain and gusty winds. Heavy
rainfall is expected and could cause some isolated problems with
localized flooding and ponding on surfaces with poor drainage.
Temperatures today are expected to be in the mid 80s for most with
upper 80s in south-central Kentucky.
Tonight - Expect more rain with areas further south and east getting
in on the action.
In the mid-levels, a closed low over South Dakota will dive
southeast towards northern Indiana tonight. This will bring a
shortwave on a shallow mid-level trough. This shortwave will help to
initiated move rain during the overnight hours. It will likely
expand rain showers further south and east in central and eastern
Kentucky.
Temperatures will stay mild with mid 70s in south-central Kentucky
and in the low 70s everywhere else.
.Long Term...(Friday through Wednesday)
Issued at 330 AM EDT Thu Aug 16 2018
...Multiple episodes of showers and storms to continue through the
extended period, with a possible break on Sunday...
Upper low along the northern IL/IN border Friday morning will push
to Lake Erie later in the day. Underneath it though, a weaker
shortwave should get to the Wabash at the same time. These two
features and the moist airmass in place will mean continued
excellent rain chances along with some flood potential. Forcing
aloft later in the day could be in the right rear quad of a jet
associated with the first upper low.
The second upper feature takes its time exiting the area and it
leaves in its wake a quasi-zonal flow that keeps enough moisture in
the area for rain chances through Saturday. The CMC/Euro both argue
for a drying out period Sunday, whereas the GFS continues its
bullish precip ways in the extended. Will be optimistic here and
lean toward the former consensus.
Monday and Tuesday still look like the days for the next front to
try and cross the region slowly. Timing varies between models, but
consensus shows us drying out. The usually drier Euro actually
brings one more wave of precip through here Wednesday, behind the
cold front...as another wave crosses the region. Blended model
guidance argues for a dry period here, so have gone that way.
&&
.Aviation...(12Z TAF Issuance)
Issued at 705 AM EDT Thu Aug 16 2018
Showers and thunderstorms will continue through the TAF period
causing impacts at all TAF sites. Showers will come in waves all day
with periods of heavy rain causing reduced visibilities and
ceilings. Winds are out of the south with gusts to around 20-25
knots. Storms will cause winds to be gusty and vary in direction.
Confidence in timing of storms is low, so TAFs are likely to be
updated through the period.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until 4 PM EDT /3 PM CDT/ this afternoon for
INZ077>079-084-089>092.
KY...Flash Flood Watch until 4 PM EDT /3 PM CDT/ this afternoon for
KYZ023>025-028>033.
&&
Short Term...KDW
Long Term...RJS
Aviation...KDWHazardous weather outlook, Aug 16, 4:14 AM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 514 AM EDT Thu Aug 16 2018 INZ076-083-KYZ026-027-034>043-045>049-053>057-061>067-070>078-081- 082-170915- Orange-Dubois-Ohio-Grayson-Shelby-Franklin-Scott-Harrison-Spencer- Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer- Jessamine-Clark-Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson- Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren- Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton- Including the cities of Paoli, Jasper, Hartford, Leitchfield, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 514 AM EDT Thu Aug 16 2018 /414 AM CDT Thu Aug 16 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Expect showers and scattered to numerous thunderstorms today and tonight as an upper-level weather disturbance crosses the region. Heavy rainfall will accompany these storms, and locally strong wind gusts are possible this afternoon and evening. If storms develop and move over the same locations, flooding could occur during this time period. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered to numerous thunderstorms will continue at least to Friday night as additional upper-level weather disturbances move slowly across the Ohio Valley. Localized flood concerns are possible with areas that see multiple storms over the next couple of days. Storms will become more isolated on Saturday. Another approaching storm system will bring more thunderstorms to the area Monday afternoon and/or night. Some of those storms could produce strong wind gusts and more heavy rain. .SPOTTER INFORMATION STATEMENT... Spotters should report any higher rainfall amounts, flooding, and strong wind gusts over the next several days. INZ077>079-084-089>092-KYZ023>025-028>033-170915- Washington-Scott-Jefferson-Crawford-Perry-Harrison-Floyd-Clark- Hancock-Breckinridge-Meade-Hardin-Bullitt-Oldham-Trimble-Henry- Including the cities of Salem, Scottsburg, Madison, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, and New Castle 514 AM EDT Thu Aug 16 2018 /414 AM CDT Thu Aug 16 2018/ ...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EDT /3 PM CDT/ THIS AFTERNOON... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Expect showers and scattered to numerous thunderstorms today and tonight as an upper-level weather disturbance crosses the region. Heavy rainfall will accompany these storms, and locally strong wind gusts are possible this afternoon and evening. If storms develop and move over the same locations, flash flooding is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered to numerous thunderstorms will continue at least to Friday night as additional upper-level weather disturbances move slowly across the Ohio Valley. Localized flood concerns are possible with areas that see multiple storms over the next couple of days. Storms will become more isolated on Saturday. Another approaching storm system will bring more thunderstorms to the area Monday afternoon and/or night. Some of those storms could produce strong wind gusts and more heavy rain. .SPOTTER INFORMATION STATEMENT... Spotters should report any higher rainfall amounts, flooding, and strong wind gusts over the next several days. KDW/RJS
In the hours before
Local storm report, Aug 16, 5:48 AM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
648 AM EDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM HEAVY RAIN 3 S FERN CREEK 38.12N 85.59W
08/16/2018 M2.11 INCH JEFFERSON KY MESONET
MEASURED AT THE LOUISVILLE MSD CEDAR CREEK
WQTC GAUGE. TOTAL SINCE MIDNIGHT.
&&
RJSLocal storm report, Aug 16, 5:49 AM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
649 AM EDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM HEAVY RAIN FERN CREEK 38.17N 85.60W
08/16/2018 M2.54 INCH JEFFERSON KY AMATEUR RADIO
6-HOUR RAINFALL TOTAL AT STATION E9362.
&&
RJSLocal storm report, Aug 16, 6:28 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
728 AM EDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 NW LYNDON 38.29N 85.61W
08/16/2018 M2.32 INCH JEFFERSON KY COCORAHS
COCORAHS STATION KY-JF-2, 2 NW LYNDON.
&&
CGLocal storm report, Aug 16, 6:31 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
731 AM EDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 1 W FLOYDS KNOBS 38.32N 85.90W
08/16/2018 M2.20 INCH FLOYD IN COCORAHS
COCORAHS STATION IN-FD-22, 1 W FLOYDS KNOBS.
&&
CGLocal storm report, Aug 16, 8:41 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
941 AM EDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 SSW HIGHVIEW 38.11N 85.65W
08/16/2018 E2.85 INCH JEFFERSON KY PUBLIC
2.85 INCHES FROM MIDNIGHT TO 8 AM...24 HOUR
TOTAL 3.49. REPORTED AT NWS OFFICE 6201
THEILER LN LOUISVILLE KY.
&&
CGLocal storm report, Aug 16, 8:48 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
948 AM EDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM FLASH FLOOD 3 NNW SMITHS GROVE 37.09N 86.23W
08/16/2018 WARREN KY EMERGENCY MNGR
6-8 INCHES OF FLOWING WATER ACROSS HWY 101
AND 31W.
&&
JMBThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:07 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson, Larue, Meade, Nelson | 23 min |
| Aug 15, 7:12 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Hardin | 18 min |
| Aug 15, 7:31 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson, Larue, Meade, Nelson | 15 min |
| Aug 15, 7:49 PM CDT | Special Weather Statement | LMK | Hardin | 26 min |
| Aug 15, 7:50 PM CDT | Special Weather Statement | LMK | Anderson, Henry, Oldham, Shelby, Spencer | 40 min |
| Aug 15, 8:12 PM CDT | Special Weather Statement | LMK | Hardin | 33 min |
| Aug 15, 8:28 PM CDT | Special Weather Statement | LMK | Franklin, Woodford | 32 min |
| Aug 15, 9:46 PM CDT | Flash Flood Watch | LMK | Breckinridge, Bullitt, Hancock, Hardin, Henry, Jefferson and 3 more | 17 hr |
| Aug 15, 11:25 PM CDT | Special Weather Statement | LMK | Breckinridge | 35 min |
| Aug 15, 11:30 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Hancock, Ohio | 30 min |
| Aug 15, 11:47 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hardin, Meade | 43 min |
| Aug 16, 12:17 AM CDT | Special Weather Statement | LMK | Bullitt | 28 min |
| Aug 16, 1:31 AM CDT | Special Weather Statement | LMK | Franklin, Henry, Scott, Shelby | 44 min |
| Aug 16, 1:54 AM CDT | Areal Flood Advisory | LMK | Hancock | 2 hr |
| Aug 16, 2:09 AM CDT | Special Weather Statement | LMK | Meade | 36 min |
| Aug 16, 2:23 AM CDT | Special Weather Statement | LMK | Butler, Logan | 37 min |
| Aug 16, 2:52 AM CDT | Special Weather Statement | LMK | Edmonson | 38 min |
| Aug 16, 3:02 AM CDT | Severe Thunderstorm Warning | LMK | Butler, Edmonson, Grayson, Warren | 28 min |
| Aug 16, 3:04 AM CDT | Special Weather Statement | LMK | Breckinridge, Meade | 26 min |
| Aug 16, 3:25 AM CDT | Special Weather Statement | LMK | Hardin | 35 min |
| Aug 16, 3:27 AM CDT | Special Weather Statement | LMK | Butler | 33 min |
| Aug 16, 3:32 AM CDT | Special Weather Statement | LMK | Breckinridge | 28 min |
| Aug 16, 3:38 AM CDT | Special Weather Statement | LMK | Logan | 37 min |
| Aug 16, 4:29 AM CDT | Areal Flood Advisory | LMK | Jefferson | 3 hr |
| Aug 16, 5:54 AM CDT | Areal Flood Advisory | LMK | Breckinridge, Bullitt, Hardin, Meade | 3 hr |
| Aug 16, 7:09 AM CDT | Areal Flood Advisory | LMK | Butler, Edmonson, Logan, Simpson, Warren | 3 hr |
| Aug 16, 7:53 AM CDT | Areal Flood Advisory | LMK | Bullitt, Jefferson, Oldham, Shelby | 112 min |
| Aug 16, 8:06 AM CDT | Areal Flood Advisory | LMK | Allen, Barren, Edmonson, Hardin, Hart, Larue and 2 more | 114 min |
| Aug 16, 11:33 AM CDT | Areal Flood Advisory | LMK | Allen, Barren, Metcalfe | 117 min |
| Aug 16, 12:53 PM CDT | Special Weather Statement | LMK | Monroe | 37 min |
| Aug 16, 1:17 PM CDT | Special Weather Statement | LMK | Clinton, Cumberland, Russell | 43 min |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.